Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Canceling branch points and cusps on projections of knotted surfaces in $4$-space


Authors: Osamu Saeki and Yasushi Takeda
Journal: Proc. Amer. Math. Soc. 132 (2004), 3097-3101
MSC (2000): Primary 57Q45; Secondary 57R45
DOI: https://doi.org/10.1090/S0002-9939-04-07487-8
Published electronically: May 21, 2004
MathSciNet review: 2063132
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For a knotted surface in $4$-space, its generic projection into $3$-space has branch points as its singularities, and its successive projection into $2$-space has fold points and cusps as its singularities. In this paper, we show that for non-orientable knotted surfaces, the numbers of branch points and cusps can be minimized by isotopy.


References [Enhancements On Off] (What's this?)

  • 1. T. F. Banchoff, Double tangency theorems for pairs of submanifolds, Geometry Symposium, Utrecht 1980 (E. Looijenga, D. Siersma, and F. Takens, eds.), Lecture Notes in Math., vol. 894, Springer-Verlag, Berlin and New York, 1981, pp. 26-48. MR 83h:53005
  • 2. V. Carrara, J.S. Carter and M. Saito, Singularities of the projections of surfaces in $4$-space, Pacific J. Math. 199 (2001), 21-40. MR 2002e:57032
  • 3. J .S. Carter and M. Saito, Canceling branch points on projections of surfaces in $4$-space, Proc. Amer. Math. Soc. 116 (1992), 229-237. MR 93i:57029
  • 4. J .S. Carter and M. Saito, Knotted surfaces and their diagrams, Math. Surveys and Monographs, 55, Amer. Math. Soc., Providence, RI, 1998.MR 98m:57027
  • 5. S. Kamada, Braid and knot theory in dimension four, Math. Surveys and Monographs, 95, Amer. Math. Soc., Providence, RI, 2002. MR 2003d:57050
  • 6. H. Levine, Elimination of cusps, Topology 3 (suppl. 2) (1965), 263-296. MR 31:756
  • 7. K. C. Millett, Generic smooth maps of surfaces, Topology Appl. 18 (1984), 197-215. MR 86j:57014
  • 8. R. Piergallini and D. Zuddas, Braiding non-orientable surfaces in $S^4$, Atti Sem. Mat. Fis. Univ. Modena 49 (2001), suppl., 229-239. MR 2003a:57047
  • 9. R. Thom, Les singularités des applications différentiables, Ann. Inst. Fourier, Grenoble 6 (1955-1956), 43-87.MR 19:310a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57Q45, 57R45

Retrieve articles in all journals with MSC (2000): 57Q45, 57R45


Additional Information

Osamu Saeki
Affiliation: Faculty of Mathematics, Kyushu University, Hakozaki, Fukuoka 812-8581, Japan
Email: saeki@math.kyushu-u.ac.jp

Yasushi Takeda
Affiliation: Graduate School of Mathematics, Kyushu University, Hakozaki, Fukuoka 812-8581, Japan
Email: takeda@math.kyushu-u.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-04-07487-8
Keywords: Knotted surface, non-orientable surface, branch point, cusp, elimination of singularities
Received by editor(s): April 9, 2003
Published electronically: May 21, 2004
Additional Notes: The first author was supported in part by Grant-in-Aid for Scientific Research (No. 13640076), the Ministry of Education, Science and Culture, Japan.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2004 American Mathematical Society

American Mathematical Society